MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0620-A
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/11/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The embolization coil was detached from the pusher assembly with a fractured stretch resistant (sr) wire.There was no visible damage to the introducer sheath.The outer diameter (od) of the embolization coil was measured and found to be within specification.Conclusions: evaluation of the returned device revealed the sr wire was fractured and the embolization coil was detached.Sr wire fracture typically occurs due to forceful retraction of the ruby coil against resistance.If the sr wire becomes fractured, the embolization coil will likely detach.The outer diameter (od) of the embolization coil was measured and found to be within specification.Since the embolization coil was detached, the ruby coil could not be functionally tested, and the root cause of the inability to advance the ruby coil out of the introducer sheath could not be determined.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Ruby coils are 100% functionally and visually evaluated during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician was unable to advance a ruby coil out of its orange introducer sheath and into another manufacturer's microcatheter.The ruby coil was removed and the procedure was completed using new ruby coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5648716
Report Number3005168196-2016-00650
Device Sequence Number25278
Product Code HCG
UDI-Device Identifier00814548012933
UDI-Public00814548012933
Combination Product (Y/N)N
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial
Report Date (Section B) 04/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/30/2021
Device Catalogue NumberRBY2C0620-A
Device Lot NumberF39836
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2016
Initial Report FDA Received Date05/11/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR